Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 193, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 26, 2003, 4:49 PM CDT for Republic County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2003, 4:49 PM CDT (21:49 UTC)
- Expired
- Aug 26, 2003, 5:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Republic County, KS
The radar
The Grand Island radar (KUEX), 76 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -288 J/kg
- Mixed-layer LCL
- 2679 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 262149 SVRTOP KSC157-262230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 449 PM CDT TUE AUG 26 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL REPUBLIC COUNTY IN NORTH CENTRAL KANSAS * UNTIL 530 PM CDT * AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WEST CENTRAL REPUBLIC COUNTY...OR ABOUT 24 MILES NORTH OF CONCORDIA...MOVING EAST AT 10 MPH. * SOME LOCATIONS AFFECTED... RURAL CENTRAL REPUBLIC COUNTY RURAL NORTHERN REPUBLIC COUNTY STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3999 9781 3982 9783 3983 9756 3999 9757 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:05 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 26, 3:05 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 305 PM CDT TUE AUG 26 2003 MAIN FORECAST CHALLENGES ARE PRECIPITATION CHANCES AND TEMPERATURES THROUGH THE WEEKEND. LATEST SFC ANALYSIS SHOWING WEAK FRONT PUSHING INTO THE FAR NORTHERN COUNTIES. RESULTING CONVERGENCE WITH STRONG DAYTIME HEATING HAS ALLOWED FOR CONVECTION TO DEVELOP ACROSS THE NORTHERN COUNTIES AND EXPECT THIS TREND TO CONTINUE SOUTHWARD CLOSER TO OLD OUTFLOW BOUNDARY AND WITH TEMPERATURES NEAR 100. WILL WORD MUCH OF THE NORTHERN 2/3 OF THE CWA AS SCATTERED THUNDERSTORMS THIS EVENING WITH MORE ISOLATED COVERAGE EXPECTED ACROSS THE SOUTH. WILL DECREASE TO A SLIGHT CHANCE AFTER THE LOSS OF DAYTIME HEATING. SHORTWAVE ALSO NOW OVER CENTRAL KANSAS WILL VERY SLOWLY MOVE EAST ACROSS THE CWA INTO WEDNESDAY PROVIDING A CONTINUED CHANCE FOR THUNDERSTORMS...FAVORING THE PEAK HEATING TIMES OF THE DAY AND INTO THE EVENING HOURS. TEMPERATURES WILL REMAIN HOT THROUGH THURSDAY BEFORE FRONT STARTS TO MOVES THROUGH THE CWA THURSDAY NIGHT INTO FRIDAY. WILL FAVOR THE SLOWER MOVEMENT OF THE ETA FOR NOW. WITH THE FRONT MOVING THROUGH...CLOUDS AND PRECIP CHANCES...WILL LOWER HIGHS FRIDAY INTO THE MID TO UPPER 80S MOST AREAS. SECONDARY VORT MAX WILL MOVE INTO THE AREA FRIDAY NIGHT INTO SATURDAY...SO FRONT WILL NOT MOVE TOO FAR TO THE SOUTH OF THE CWA FRIDAY BEFORE LOW LEVEL FLOW BACKS AND KEEP THE THREAT FOR MORE CONVECTION NORTH OF THE FRONT INTO SATURDAY AS WAVE APPROACHES. APPEARS THE CHANCE FOR THUNDERSTORMS WILL LINGER OVER THE SOUTHEAST CWA INTO SATURDAY EVENING BEFORE ENDING BY MIDNIGHT AS THE FRONT PUSHES AGAIN BACK TO THE SOUTH. AT THIS POINT...HIGHS ON SATURDAY LOOK TO BE THE COOLER WITH THE BEST COMBINATION OF CLOUDS...CAA AND PRECIP CHANCES. SUNDAY ON INTO TUESDAY LOOK DRY FOR NOW WITH HIGHS GENERALLY IN THE LOW TO MID 80S. .TOP...NONE.
Hazardous weather outlook, Aug 26, 4:24 PM CDT, 25 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-271000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 424 PM CDT TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS...PRIMARILY OVER NORTH CENTRAL AND NORTHEAST KANSAS...WILL DIMINISH BY LATE EVENING. A FEW OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS THE MAIN THREAT. SOME LARGE HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE ALSO POSSIBLE ACROSS MUCH OF THE AREA WEDNESDAY INTO SATURDAY. AFTERNOON HEAT INDICES WEDNESDAY AND THURSDAY ARE EXPECTED TO RANGE FROM 100 TO 105 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY STILL BE NEEDED UNTIL LATE THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Aug 26, 2:20 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
220 PM CDT TUE AUG 26 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0216 PM CORNING KS WIND DAMAGE
08/26/03 NEMAHA TREE LIMBS DOWN.The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 2:19 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 41 min |
| Aug 26, 4:05 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 25 min |
| Aug 26, 5:35 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 40 min |
| Aug 26, 5:48 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.